Texas, 2003

Hail in Texas, June 11, 2003

June 11, 2003 · NWS MAF · 5 events in 4 counties and zones

Severe thunderstorms developed just east of a dryline across the eastern Permian Basin and Lower Trans Pecos on the 11th. Two very intense supercell storms impacted parts of southeast Pecos and northwest Terrell Counties this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed just east of a dryline across the eastern Permian Basin and Lower Trans Pecos on the 11th. Two very intense supercell storms impacted parts of southeast Pecos and northwest Terrell Counties this day. The second storm became potentially tornadic as it moved southeast across central Terrell County, with very strong radar indications of tornadic activity. Two reports of large funnel clouds were received from spotters and the public. These funnels were observed at considerable distances from the storm as it tracked across remote rural areas. The witnesses could not confirm debris at the ground, or any other evidence of a tornado. Other severe thunderstorms developed further north along the dryline. These storms exhibited characteristics consistent with low precipitation supercells, and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 2:30 AM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 2:30 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT WED JUN 11 2003

WESTERLY FLOW ALOFT THROUGH THE SHORT TERM FORECAST CYCLE WILL
MIX THE DRY LINE TO THE EXTREME EASTERN COUNTIES THROUGH FRIDAY
DURING THE DAYTIME. WILL GO WITH 10 TO 20 POPS ACROSS THE EXTREME
EAST AND OROGRAPHICALLY FAVORED SOUTHERN MOUNTAINS...BIG BEND IN
THIS SCENARIO THROUGH FRIDAY. THE LEFT EXIT REGION OF THE SUBTROPICAL
JET AND SHORTWAVE TROUGHS EMBEDDED IN THE WESTERLY FLOW SHOULD AID
CONVECTION IN THESE AREAS.

IN THE EXTENDED FORECAST A COOL FRONT/WIND SHIFT IS STILL SLATED
TO PASS THROUGH THE REGION SATURDAY WITH THE BEST CONVERGENCE AND
DYNAMICS PASSING TO THE NORTH AND EAST OF THE AREA. THE BEST
CHANCE OF PRECIPITATION WITH THIS FRONTAL PASSAGE WILL PROBABLY BE
IN THE EASTERN BASIN LATE SATURDAY AND SATURDAY NIGHT.

IN THE EXTENDED FORECAST DECIDED TO CONFINE POPS TO THE OROGRAPHICALLY
FAVORED TERRAIN...WEST OF THE PECOS RIVER...SUNDAY AND MONDAY WITH A
FAIRLY STRONG RIDGE DEVELOPING OVER WEST TEXAS. TERRAIN AND INSTABILITY
COULD IGNITE ISOLATED STORMS. KEPT TUESDAY DRY.

MAF  095/068 097/067 097 12---
CNM  099/064 099/064 099 12---
MRF  087/055 089/057 089 12111
FST  098/069 099/071 099 12111

.MAF...
TX...NONE.
NM...NONE.

12
Hazardous weather outlook, Jun 11, 3:30 AM CST, 8 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING...BUT MAINLY ALONG AND EAST OF THE TRANS PECOS WHERE BETTER
LOW LEVEL MOISTURE WILL RESIDE. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT AT
THIS TIME.

The radar

The Midland/Odessa radar (KMAF), 168 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Terrell

When
June 11, 12:00 PM CST
Where
Terrell County, 21 mi NNE of Sanderson
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.433, -102.267

A rancher a few miles north of Farm to Market Road 2400 in rural parts of northwest Terrell County reported three inch hail stones as a supercell thunderstorm moved across rural sections of the county. The hail stones were reported to be sporadic.

Hail, Pecos

When
June 11, 3:59 PM CST
Where
Pecos County, 24 mi SSW of Bakersfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.567, -102.433

The public reported nickel to quarter size hail.

Hail, Mitchell

When
June 11, 4:00 PM CST
Where
Mitchell County, 2 mi ESE of Cuthbert
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.467, -101.000

Hail, Terrell

When
June 11, 4:26 PM CST to 4:40 PM CST
Where
Terrell County, 21 mi NNE of Sanderson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.433, -102.267

Golfball size hail was reported by a rancher a few miles north of Farm to Market Road 2400 in rural parts of northwest Terrell County. This was the second supercell thunderstorm to result in large hail at this rancher's location on the 11th. The first severe thunderstorm impacted northwest Terrell County between four and five hours earlier with up to three inch hail, and is listed previously.

Hail, Scurry

When
June 11, 5:00 PM CST
Where
Scurry County, 3 mi S of Hermleigh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.583, -100.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362898, 5362900, 5362897, 5362896, 5362899.